Jeff Kahler: Dealing with an itchy problem
07/21/2014 2:24 PM
07/21/2014 2:25 PM
Skin problems, particularly itchy skin problems, can be quite frustrating to deal with, both as a caretaker trying to help our companion, and as a veterinarian with the same goal.
Itchy skin in our companions is a common presentation we see in the practice of veterinary medicine. Alice from Modesto has Pepper, a 4-year-old female West Highland white terrier that has been licking and chewing her feet for several months. She has been treated with cortisone in the past, which brings palliative relief, but it’s only transient. Within a few days of stopping the cortisone tablets, Pepper begins again to assault her feet. Alice is very frustrated as is, I suspect, Pepper. Alice is also concerned about the use of cortisone.
There is no question that these itchy skin conditions can be both frustrating and elusive to diagnose. As Alice relates, cortisone can be used quite successfully to alleviate the itchiness but it is seldom responsible for curing these skin problems.
Logically one might ask why not just continue to use cortisone? Unfortunately, long-term cortisone use can cause problems for our companions. Cortisone is a naturally occurring substance within the body produced by the adrenal glands. It is an extremely important compound for proper body function and without it, death will occur. We have been able to give excess cortisone since the late 1930s and have been doing so for many different disease processes. With its initial discovery and use, it was thought that cortisone was a miracle drug for its ability to bring relief for many ailments. This however, did not turn out to be the case; soon after its regular use, problems began to occur.
Cortisone can be a very useful drug for treatment of many diseases but its use needs to be monitored and its long-term use should try to be avoided. Side effects with short-term use of cortisone usually include increased thirst and resulting increased urination, increased appetite, panting and sometimes restlessness. The effects are transient and cease once the medication is stopped. Long-term use can lead to more serious side effects, including problems with the immune system and the liver as well as weakening of muscle and bone.
In Pepper’s case, we need to figure out the underlying reason why she chews her feet and hopefully, with diagnosis in hand, we can treat the actual disease and not just the symptoms. Some of the possibilities that might be considered include allergies (both inhaled and from food), mange, infection of the skin and autoimmune disease.
Allergies of the inhaled variety in dogs can lead to itchy skin. The key to working with these conditions is trying to figure out what’s causing the allergy. If we find one or two offending agents through allergy testing, it can sometimes be possible to eliminate them from the dog’s environment. If there are many involved allergens, hypo-sensitization should be considered. This is accomplished by giving injections to try to desensitize the patient’s immune system to the allergens so they do not have an intense type of allergic response
Food allergies are sometimes tough to figure out. But a trial of a truly hypoallergenic diet for eight to 10 weeks with no other foods can help to rule out a food allergy as the cause for the skin problem. If there is a food allergy, the skin problem should resolve over time on the special diet.
Mange is the name we give to a parasitic skin disease caused by tiny “bugs” that burrow into the skin and cause irritation. The feet can be a target area for one type of mange called scabies. The good news about this disease is it can be cured.
Infection of the skin on the feet can be caused by bacteria or yeast. Either condition is treatable, albeit with different medications.
Autoimmune skin disease is a condition where the body’s own immune system attacks itself causing sometimes severe inflammation and irritation. These disorders are treatable however curing them can be difficult.
Pepper needs a correct diagnosis for her itchy feet problem. Then, with the proper treatment, hopefully with reduced or eliminated use of cortisone, her comfort can be restored, not to mention Alice’s peace of mind.
Join the Discussion
The Modesto Bee is pleased to provide this opportunity to share information, experiences and observations about what's in the news. Some of the comments may be reprinted elsewhere on the site or in the newspaper. We encourage lively, open debate on the issues of the day, and ask that you refrain from profanity, hate speech, personal comments and remarks that are off point. Thank you for taking the time to offer your thoughts.